Alert archive / Georgia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 104, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Sep 7, 2023, 3:49 PM EDT for Edgefield County, McCormick County, South Carolina; Columbia County, Lincoln County, McDuffie County, Georgia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 7, 2023, 3:49 PM EDT (19:49 UTC)
- Expired
- Sep 7, 2023, 4:30 PM EDT
- In force
- 41 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Edgefield County, SC, McCormick County, SC
The radar
The Columbia radar (KCAE), 112 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.8 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1437 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 924 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 2:48 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, Sep 7, 2:48 PM EDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Columbia SC 248 PM EDT Thu Sep 7 2023 .SYNOPSIS... Cold front moves into the area late today producing scattered storms with a marginal severe risk. The front will stall across the area keeping showers and thunderstorms in the forecast through the weekend. Increasingly zonal flow and rising heights with decreasing chances for rain early next week in addition to temperatures around average. && .NEAR TERM /THROUGH TONIGHT/... An upper level low will dig into the Deep South today. An associated cold front and pre-frontal trough will serve as triggers for convection this afternoon. Ahead of the low, a weak capping inversion and PWAT values less than 1.5 inches will largely prevent convection into the early afternoon over central SC and the CSRA. This will lead to moderate destabilization from diabatic heating but coverage should be limited until at least the late afternoon when the pre-frontal trough and upper support will near the forecast area. There is a large spread between HREF members in regards to the location of convective initiation but are in good agreement with the timing for storms in the late afternoon. By this time we should see the capping inversion break and moisture increase ahead of the front. Storms that develop before loss of heating will have the potential to be severe given the moderate instability and dry air aloft. Isolated downburst winds will be the main threat due to weak shear and inverted V forecast soundings. Moderate storm movement and relatively dry air will limit the threat of flash flooding. Highs today will be a few degrees above normal with warm advection ahead of the front. As we head into the evening the better upper support will push south leading to NVA over the area as the air mass stabilizes. These factors favor diminishing convection into the evening however there may be a few lingering showers or thunderstorms as the front moves into the FA. Lows overnight in the upper 60s to low 70s. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... The front will be stalled over eastern Georgia and the Carolinas Friday morning. The upper low will be just south of the area causing better support of convection to remain to our south. Although some shortwaves are progged to cross the area early better convergence will be to our east and our south. HREF members agree with this, showing isolated to scattered thunderstorms in the afternoon. Best instability and lift will mainly be in the eastern Midlands so kept chance PoPs along this area though coverage looks to be more isolated. A weak shortwave will move through South Carolina late Friday night keeping a low chance showers/thunderstorms in overnight. The deepening trough will force the upper low north Saturday and will produce stronger lift and forcing in comparison to Friday. Moisture will be on the higher side as well with a swath of 1.8-2inch pwat values moving in from the south. Increasing divergence aloft and onshore flow along with deep moisture. Expect our best chances of rain, possibly widespread, during the day Saturday. With moderate to strong upper forcing continuing overnight so will chances for showers and storms. With upper troughing in place over the Southeast, expect cooler conditions, generally in the mid-80s for highs and mid-60s for lows. && .LONG TERM /SUNDAY THROUGH THURSDAY/... Early next week, the diffuse boundary will keep moisture elevated across the region though closer to 1.25, around average for this time of year. At the same time heights will start to rise and a more zonal pattern will replace the deep troughing. Some weak shortwaves and moisture convergence may produce showers and thunderstorms, mainly diurnal, but confidence is low in timing. From there, the pattern becomes increasingly more active. There is good agreement in ensembles mid week, showing a deep low developing in or just west of the Great Lakes region. Deep southwesterly flow will shift deeper moisture over the area prompting chance showers towards the end of the week. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... An upper level low and frontal boundary will dig into the Deep South today. Expect scattered thunderstorms this afternoon however confidence in the location of the highest convective coverage is limited. So we have included VCTS at all TAF sites until confidence increases. We will see convection diminish during the evening but there may be a few lingering showers and thunderstorms overnight as the front moves through. Coverage should be too low to include mention of showers overnight. Patchy fog may be possible tonight, especially if the terminals receive rainfall today. The potential for convection continues tomorrow as the front stalls across the area. Highest coverage is expected to be in the east where moisture will be deeper. Expect light SW winds today and light S winds tomorrow. EXTENDED AVIATION OUTLOOK...Afternoon and evening thunderstorms continue over the weekend with lower coverage for Monday. Patchy late night/early morning fog and/or stratus possible through Sunday. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Sep 7, 3:41 AM EDT, 12 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 341 AM EDT Thu Sep 7 2023 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-080745- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 341 AM EDT Thu Sep 7 2023 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Marginal risk of severe thunderstorms late this afternoon into the evening. Damaging winds and large Hail threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 7, 3:19 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Columbia SC
319 PM EDT Thu Sep 7 2023
SCZ020-021-072000-
Fairfield SC-Newberry SC-
319 PM EDT Thu Sep 7 2023
...A strong thunderstorm will impact portions of northwestern
Fairfield and northeastern Newberry Counties through 400 PM EDT...
At 319 PM EDT, Doppler radar was tracking a strong thunderstorm near
Newberry County Airport, or 9 miles north of Newberry, moving east at
20 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Whitmire, Blair, Henderson Island, Enoree Ranger District Office,
Maybington Fire Station, and US-176 and SC-34 Crossroads.
This includes Interstate 26 between mile markers 63 and 72.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3429 8133 3434 8173 3445 8172 3446 8169
3453 8164 3447 8155 3445 8155 3445 8154
3449 8149 3449 8146 3450 8142 3456 8143
3457 8142 3457 8140
TIME...MOT...LOC 1919Z 263DEG 19KT 3441 8165
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
PLSpecial weather statement, Sep 7, 3:27 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Columbia SC
327 PM EDT Thu Sep 7 2023
GAZ064-065-077-072000-
Burke GA-Richmond GA-Columbia GA-
327 PM EDT Thu Sep 7 2023
...A strong thunderstorm will impact portions of east central
Columbia, northwestern Burke and central Richmond Counties through
400 PM EDT...
At 327 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fort Gordon, moving northeast at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fort Gordon, Martinez, Hephzibah, Augusta Mall, Daniel Field, South
Augusta, Augusta Regional Airport, Village Plaza Shopping Center,
Blythe, Forest Hills, Minnick Park, Hillcrest Memorial Park, Glenn
Hills, Bath-Edie, Pea Patch Aerodrome, Westover, Miles Park, Richmond
County Recreation Center, Ellwood, and Diamond Lakes Regional Park.
This includes the following highways...
Interstate 20 in Georgia between mile markers 195 and 197.
Interstate 520 in Georgia between mile markers 1 and 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3328 8218 3336 8226 3352 8208 3336 8194
TIME...MOT...LOC 1927Z 236DEG 9KT 3337 8216
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
PLSpecial weather statement, Sep 7, 3:37 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Columbia SC
337 PM EDT Thu Sep 7 2023
GAZ063>065-072030-
Richmond GA-McDuffie GA-Columbia GA-
337 PM EDT Thu Sep 7 2023
...A strong thunderstorm will impact portions of southeastern
McDuffie, southwestern Columbia and west central Richmond Counties
through 430 PM EDT...
At 337 PM EDT, Doppler radar was tracking a strong thunderstorm near
Thomson, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Thomson, Harlem, Appling, Dearing, Leitner Lake Conference Center,
Sweetwater Park, Arties Pond Public Fishing Area, McDuffie County
Fire Department, Adamsville, Thomson Fire Department, McDuffie
Regional Medical Center, White Oak Campground, Autney, Boneville,
Columbia County Jail, Carpenter Airport, and Ansley Mill.
This includes Interstate 20 in Georgia between mile markers 172 and
185.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3350 8254 3359 8229 3335 8225 3331 8233
3331 8239 3332 8241 3333 8242 3334 8246
3334 8250 3336 8254
TIME...MOT...LOC 1937Z 260DEG 11KT 3341 8244
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
PLSpecial weather statement, Sep 7, 3:42 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Columbia SC
342 PM EDT Thu Sep 7 2023
GAZ040-SCZ018-072030-
Lincoln GA-McCormick SC-
342 PM EDT Thu Sep 7 2023
...A strong thunderstorm will impact portions of central Lincoln and
northwestern McCormick Counties through 430 PM EDT...
At 341 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lincolnton, or 15 miles northeast of Washington, moving east at 10
mph.
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
McCormick, Lincolnton, Mccormick County Airport, Elijah Clark State
Park, Lake Strom Thurmond, Plum Branch, Hickory Knob State Resort
Park, Gill's Point, Bordeaux, Hester's Ferry Campground, Baker Creek
State Park, Leroy's Ferry Recreation Area, Willington, Curry Hill,
Mount Carmel Park, Chennault, Hawe Creek Campground, and Long Cane
Creek Picnic Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Lake Strom Thurmond, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3395 8263 3396 8258 3396 8257 3397 8256
3403 8232 3397 8231 3399 8228 3377 8223
3377 8257 3383 8260 3386 8257 3387 8258
3386 8260 3387 8261
TIME...MOT...LOC 1941Z 260DEG 10KT 3387 8253
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
PLSpecial weather statement, Sep 7, 3:45 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Columbia SC
345 PM EDT Thu Sep 7 2023
GAZ040-063-064-SCZ018-072030-
McDuffie GA-Lincoln GA-Columbia GA-McCormick SC-
345 PM EDT Thu Sep 7 2023
...A strong thunderstorm will impact portions of north central
McDuffie, northern Columbia, southeastern Lincoln and south central
McCormick Counties through 430 PM EDT...
At 345 PM EDT, Doppler radar was tracking a strong thunderstorm over
Appling, or 11 miles northeast of Thomson, moving northeast at 10
mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Riverwood, Mistletoe State Park, Appling, J. Strom Thurmond Dam,
Riverside Park, Leah, Winfield, Blanchard Woods Park, Phinizy,
Columbia County Jail, Wildwood Park, Carpenter Airport, Woodbridge,
German Island, Pollards Corner, Eubank-Blanchard Community Center,
Lake Springs Recreation Area, Bussey Point Campground, Clarks Hill,
and Modoc.
This includes Interstate 20 in Georgia between mile markers 179 and
183.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3347 8236 3359 8246 3374 8226 3357 8211
TIME...MOT...LOC 1945Z 235DEG 8KT 3357 8235
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
PLSpecial weather statement, Sep 7, 3:46 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Columbia SC
346 PM EDT Thu Sep 7 2023
GAZ077-072030-
Burke GA-
346 PM EDT Thu Sep 7 2023
...A strong thunderstorm will impact portions of northwestern Burke
County through 430 PM EDT...
At 345 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Gough, or 8 miles east of Louisville, moving northeast
at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Waynesboro, Gough, Burke County Airport, Vidette, Di-
Lane Wildlife Management Area, Magruder, and Rosier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3292 8228 3293 8227 3303 8229 3308 8229
3309 8228 3323 8208 3297 8186 3290 8227
TIME...MOT...LOC 1945Z 240DEG 15KT 3299 8225
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
BCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 3:19 PM EDT | Special Weather Statement | CAE | Newberry | 41 min |
| Sep 7, 3:42 PM EDT | Special Weather Statement | CAE | McCormick | 48 min |
| Sep 7, 3:51 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 39 min |
| Sep 7, 4:04 PM EDT | Special Weather Statement | CAE | Aiken | 26 min |
| Sep 7, 4:08 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick | 52 min |
| Sep 7, 4:20 PM EDT | Special Weather Statement | CAE | Newberry | 25 min |
| Sep 7, 4:33 PM EDT | Severe Thunderstorm Warning | CAE | Newberry, Saluda | 42 min |
| Sep 7, 4:40 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Lexington, McCormick, Saluda | 50 min |
| Sep 7, 4:52 PM EDT | Severe Thunderstorm Warning | CAE | Newberry, Saluda | 53 min |
| Sep 7, 5:00 PM EDT | Special Weather Statement | CAE | Lexington | 45 min |
| Sep 7, 5:10 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Newberry, Richland, Saluda | 50 min |
| Sep 7, 5:32 PM EDT | Special Weather Statement | CAE | Lexington | 28 min |
| Sep 7, 5:34 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Richland | 26 min |
| Sep 7, 5:38 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Newberry, Richland | 22 min |
| Sep 7, 5:40 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lexington, Newberry, Richland | 50 min |
| Sep 7, 5:57 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Kershaw, Lexington, Richland | 37 min |
| Sep 7, 6:15 PM EDT | Special Weather Statement | CAE | Lancaster | 45 min |
| Sep 7, 6:19 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lancaster | 41 min |
| Sep 7, 6:22 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Fairfield, Kershaw, Lee, Richland, Sumter | 38 min |
| Sep 7, 6:26 PM EDT | Special Weather Statement | CAE | Richland | 34 min |
| Sep 7, 6:42 PM EDT | Special Weather Statement | CAE | Calhoun, Clarendon, Kershaw, Lee, Sumter | 48 min |
| Sep 7, 6:54 PM EDT | Special Weather Statement | CAE | Lancaster | 36 min |
| Sep 7, 7:19 PM EDT | Special Weather Statement | CAE | Lancaster | 41 min |
| Sep 7, 7:41 PM EDT | Special Weather Statement | CAE | Chesterfield | 49 min |
| Sep 7, 3:27 PM EDT | Special Weather Statement | CAE | Richmond | 33 min |
| Sep 7, 3:33 PM EDT | Severe Thunderstorm Warning | CAE | Columbia, Richmond | 42 min |
| Sep 7, 3:37 PM EDT | Special Weather Statement | CAE | McDuffie | 53 min |
| Sep 7, 3:45 PM EDT | Special Weather Statement | CAE | Columbia | 45 min |
| Sep 7, 3:46 PM EDT | Special Weather Statement | CAE | Burke | 44 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2023Severe Thunderstorm Warnings in South Carolina, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.